advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Doylestown,Pennsylvania, USA:

Our nine year old daughter was diagnosed with DKA in late December 2005. She was dehydrated, had moderate ketones and blood sugars in the 500s mg/dl [27.8 to 33.3 mmol/L]. She came home on 17 units of NPH and 11 units of NovoLog per day. She gradually dropped insulin requirements, due to lows in the 40s mg/dl [2.2 to 2.7 mmol/L], first the NovoLog, then the NPH. She was on insulin for six weeks. She has been completely off insulin for two months. Her last A1c, two weeks ago, was at 6.1. She has been in range this whole time with her morning fasting numbers between 80 and 110 mg/dl [4.4 and 6.1 mmol/L].

Also, she had a rash that presented itself first in the hospital, an itch and fine red/pink bumps on her thighs. It spread to her abdomen and then disappeared. When she came home from the hospital, she began limping and complaining of knee pain. The rash and joint pain continues on and off; the doctors called it dry skin. Recently, she had the worse rash that went from her shoulders to her feet. I was able to control it with Calydryl lotion, but it persisted for a few days, to a lessor degree. The knee and elbow pain are off and on, however, I do not notice any specific connection between the two. One does not occur before or after the other.

There are no other diabetics in the family. There is a history of certain cancers, including melanoma and breast cancer, and depression. The physician continues to call it dry skin and that she is in the honeymoon stage. Do you have any other ideas? She is a slender girl who is very active.

Answer:

It is not uncommon for kids and teens with diabetes to have a short period of time that they might not need insulin shortly after the time of diagnosis as the pancreas still has some ability to produce insulin. For the vast majority of these kids, they end up back on insulin within a few weeks or months. It is especially important to monitor blood sugars carefully during this time as their insulin requirements can change quickly. It is very important never to discontinue insulin unless your physician has specifically directed you to do so.

For the rash and joint pains, I would suggest having her examined by your pediatrician.

MSB

DTQ-20060410103606
Original posting 11 Apr 2006
Posted to Insulin and Aches and Pains

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.